Connecticut, 2020

High Wind in Connecticut, September 30, 2020

September 30, 2020 · NWS OKX · 2 events in 2 counties and zones

A cold front passed through the region during the early morning hours, bringing high winds with showers.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front passed through the region during the early morning hours, bringing high winds with showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 30, 1:16 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 30, 1:16 AM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service New York NY
216 AM EDT Wed Sep 30 2020

.SYNOPSIS...
A slow moving cold front will move across the area late tonight
into Wednesday morning as a wave of low pressure develops along
it. High pressure will build in Wednesday night through
Thursday. A cold front moves through Thursday night through
Friday as a wave of low pressure tracks along the front. High
pressure returns Saturday and Sunday. Another frontal system
impacts the area Sunday night through Monday night. High
pressure returns briefly Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Area of showers, some briefly heavy continue to push up from the
south and southwest. With the lack of training or back building
as showers continue to move along fairly quickly from south to
north, flooding appears to not be likely. A few pockets of poor
drainage / minor flooding in urban locations can take place as
one hour rainfall rates in a few spots have come in at around a
half inch per hour.

An area of heavier rainfall moves in from the south and west
overnight as cold front arrives from the west, while a
developing low-level jet works in from the south towards 6-8z
with the OKX radar already indicating 40 kt winds below at 700
ft coming into the south shore of Long Island. There is good
signal in the CAMs of a band of heavier rain moving off the
ocean across Long Island and Connecticut, associated with the
low-level jet and warm advection, with the main band along and
ahead of the cold front. These two areas of lift will likely
consolidate across the area with about a 3-5 hour period of
moderate to occasionally heavy rain. There still appears to be
enough instability for a few embedded thunderstorms.

The cold front will work east of the city by 9-10z, and the
remainder of the area by 12Z (8 AM) with perhaps a couple hours
of showers lingering behind. Total rainfall amounts will
average between 1 and 2 inches with the highest totals currently
forecast from the NYC metro NE into interior souther
Connecticut. However, due to banding coming in off the ocean,
higher rainfall amounts can not be ruled farther to the east.

Due to the recent stretch of dry weather and low stream flow,
FFG is high with much of the area outside of urban areas needing
upwards of 4 inches in 6 hours. NE NJ is closer to 2.5 inches
due to faster responding river and streams. Additionally, PWATs
around 2 inches, exceeding the 90th percentile, does raise the
concern for over an inch an hour rates with any stronger
convection. The good news is the front looks to be progressive
enough that any bands will translate east. Thus, only looking
for localized urban and poor drainage flooding.

There is also a wind advisory across the eastern half of Long
Island (Suffolk) and southeast CT as a strengthening low-level
jet works northward along the Mid Atlantic coast and across
these areas during the pre-dawn areas. There is a good
agreement amongst the guidance with 925 mb winds of 60 to 65 kt.
There is always uncertainty with how much of this momentum
transfers down to the ground with a marine influence and not a
deep-mixed layer. There should be good chance to see gusts to
around 45 mph across the advisory area and 25 to 35 mph
elsewhere.

Warm and humid conditions with the rain overnight will keep
temperatures in the 60s, about 10 degrees above normal.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Conditions dry out quickly post-frontal with gusty W/SW winds
up to 30 mph during the day Wednesday. Cold advection and partly
to mostly sunny skies will keep temperatures close to 70
degrees. Additionally, it will be less humid as dew points drop
into the 40s and 50s.

For Wednesday night, gusts will diminish but SW winds will keep
temperatures about 5 degrees above normal, ranging from around
50 inland to around 60 NYC metro.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The long term forecast will be dominated by a high amplitude
longwave upper pattern, as a ridge remains in place across the
western states and a trough across the central and eastern
states. Guidance has been consistent with this persistent
pattern with some variations in the timing and placement of
shortwaves that will be rotating through the longwave.

Thursday a shortwave will be remaining to the northwest as another
wave moves into the longwave trough. This will bring a cold front
moving slowly across the northeast and mid Atlantic states as the
front becomes nearly parallel to the mid level and upper level
flows. With a good influx of Gulf of Mexico moisture and good
isentropic lift, a moderate rainfall will become possible. This
frontal boundary will be the leading edge of colder air moving toward
the eastern seaboard. Temperatures will be falling to around 5
degrees below seasonal levels for the weekend and in the beginning
of next week.

Surface high pressure builds for the weekend, then another shortwave
moving through the upper trough will develop a low across the
Mississippi Valley that will translate to the northeast and mid
Atlantic coast Sunday night and Monday. With this system there is
more uncertainty with the timing and placement than the Thursday
night Friday system.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
A cold front approaches the area and moves across the region
late in the overnight into early Wednesday morning.

Mainly IFR conditions expected overnight tonight as the heavy
showers pass through the CWA. The rain comes to an end and
conditions improve towards 10-12z, and shortly thereafter for
eastern most terminals. VFR conditions are expected to return
between 13-16z for most, if not all of the terminals.

Winds increase to 15-20kts with gusts 25-30kts, and some peak
gusts approaching 40kts, possibly some isolated 45 kt gusts
ahead of the cold front. Wind shear is possible for the city
terminals, and likely for the eastern most TAF sites during the
overnight hours with gusts to near 50-60kts at 2kft. There may
be a short window where winds diminish around daybreak with a
brief subtle shift in the wind to the SW, but winds are expected
to increase once again by mid morning Wednesday with gusts to
25-30kt. Winds will be mainly from the west Wednesday afternoon
with gusts continuing before becoming more southwest again
towards the late afternoon and evening.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments will be possible through the overnight as conditions
generally deteriorate. Timing of showers and gusts for the
overnight and into Wednesday morning may need amendments.

.OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...
.Wednesday Night...VFR. SW winds around 10 kt with gusts around
20 kt during the evening.
.Thursday...Mainly VFR. SW wind gusts 15-20 kt.
.Friday...MVFR possible with a chance of rain showers.
.Saturday and Sunday...VFR.

Detailed information, including hourly TAF wind component
forecasts, can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Southerly gales will develop and impact all of the ocean waters
and eastern sound and bays tonight as a strong cold front
approaches from the west and moves across the waters by 8 am.
Gales gusts up to 40 kt will allow seas to build quickly to 6 to
10 ft. Winds on the western Sound and Harbor should reach SCA
criteria, with gusts 25-30 kt. Gales will subside shortly after
the cold frontal passage and will then be followed by SCA
conditions on all waters. Seas will slowly diminish Wed into Wed
night.

With a persistent strong southwest flow into Thursday ocean seas
will remain elevated at SCA levels, and then fall below during
Thursday evening as a cold front moves into the forecast waters.
Sub SCA conditions will continue late Thursday night and through
Sunday as high pressure builds into region.

&&

.HYDROLOGY...
A slow moving frontal boundary and a wave of low pressure will
bring significant rainfall late tonight into Wednesday morning.
Rainfall of 1-2 inches with local totals over 3 inches are
possible. Due to dry antecedent conditions, the relatively long
duration of the event, and high flash flood guidance, no
significant flooding is anticipated. Urban and and poor drainage
flooding are the main threats.

Additional rainfall is possible late Thursday night through Friday
evening, with another storm impacting the area Sunday night into
Monday night. Hydrologic impacts are not expected.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 AM EDT early this morning for CTZ007-008-
     010>012.
NY...Wind Advisory until 6 AM EDT early this morning for NYZ078-080.
     Wind Advisory until 8 AM EDT this morning for NYZ079-081.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ335-
     338.
     Gale Warning until 6 AM EDT early this morning for ANZ330-340-
     345-355.
     Gale Warning until 8 AM EDT this morning for ANZ350-353.

&&

SYNOPSIS...MET/DW
NEAR TERM...MET/DW
SHORT TERM...DW
LONG TERM...MET
AVIATION...DJ
MARINE...MET/DW
HYDROLOGY...MET/DW
Hazardous weather outlook, Sep 29, 3:53 PM EST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
453 PM EDT Tue Sep 29 2020

CTZ005-006-009-NJZ002-004-006-103>108-NYZ067>075-176>179-302100-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
453 PM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Showers and a few thunderstorms ahead of an approaching cold front
tonight could be heavy, with localized urban and poor drainage
flooding possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-010>012-NYZ078-080-302100-
Northern Middlesex-Northern New London-Southern New Haven-
Southern Middlesex-Southern New London-Northwestern Suffolk-
Southwestern Suffolk-
453 PM EDT Tue Sep 29 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Showers and a few thunderstorms ahead of an approaching cold front
tonight could be heavy, with localized urban and poor drainage
flooding possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ079-081-302100-
Northeastern Suffolk-Southeastern Suffolk-
453 PM EDT Tue Sep 29 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Showers and a few thunderstorms ahead of an approaching cold front
tonight could be heavy, with localized urban and poor drainage
flooding possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-340-345-355-302100-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
453 PM EDT Tue Sep 29 2020

...GALE WARNING IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-302100-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
453 PM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-302100-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
453 PM EDT Tue Sep 29 2020

...GALE WARNING IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Sep 30, 2:36 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service New York NY
336 AM EDT Wed Sep 30 2020

CTZ005-006-009-NJZ004-006-103-104-NYZ067>073-075-078-080-176>179-
300830-
Northern Fairfield-Southern Fairfield-Northern New
Haven-Hudson-Western Bergen-Eastern Bergen-Eastern Passaic-Southwest
Suffolk-Rockland-Northern Nassau-Kings
(Brooklyn)-Orange-Putnam-Northern Queens-Northwest Suffolk-Southern
Queens-Southern Westchester-Bronx-New York (Manhattan)-Southern
Nassau-Northern Westchester-
336 AM EDT Wed Sep 30 2020

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT NEW YORK CITY AND
HUDSON...BERGEN...EASTERN ORANGE...ROCKLAND...WESTCHESTER...
PUTNAM...NASSAU...WESTERN SUFFOLK...FAIRFIELD AND NORTHWESTERN NEW
HAVEN COUNTIES...

At 330 AM EDT, radar indicated showers were along a line extending
from near Monroe to Bergenfield to Astoria to 8 miles southeast of
Surf City NJ. Movement was northeast at 70 mph.

Winds in excess of 45 mph are possible with these showers.

Locations impacted include...
Jersey City, Hoboken, Hackensack, Passaic, New York, Yonkers, New
Rochelle, White Plains, Oyster Bay, Huntington, Stamford, Norwalk,
Bridgeport, and Danbury.

Torrential rainfall is also occurring with this line of showers, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 4056 7401 4130 7432 4160 7407 4159 7395
      4144 7398 4153 7353 4167 7352 4149 7344
      4147 7331 4148 7332 4157 7310 4114 7315
      4090 7374 4088 7374 4092 7322 4098 7316
      4070 7319 4067 7326 4062 7320 4061 7327
TIME...MOT...LOC 0730Z 213DEG 59KT 4135 7417 4093 7402 4078 7393 3961
7403

Goodman

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Middlesex

When
September 30, 4:00 AM EST to 5:00 AM EST
Where
Southern Middlesex forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

A measured wind gust of 59 mph occurred at The Cedar Island Marina at 4:54 AM local standard time.

High Wind, Southern New London

When
September 30, 5:00 AM EST to 6:00 AM EST
Where
Southern New London forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Buoy
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

A measured sustained wind of 45 mph occurred at New London Ledge Light at 5:55 AM local standard time, which is 1 mile east-southeast of Neptune Park.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930140, 930141.